Tornadoes · United States · Iowa · 2017

EF1 tornado, New Market, Iowa, June 16, 2017

This EF1 tornado ran 1.3 miles across Taylor County on June 16, 2017, touching down at 9:35 PM CDT and reaching 40 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 16, 2017
Touchdown
9:35 PM CDT (02:35 UTC)
Lifted
9:37 PM CDT (02:37 UTC)
On the ground
2 minutes
Path length
1.3 miles (2.1 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$3,000
County
Taylor County
Touchdown point
40.720, -94.859
Lift-off point
40.714, -94.836
Record number
1706162035-01

The damage survey

7 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

  • Empty grain bins blown off their base
  • Corn down at end of tornado path. Mainly straight line wind damage at this point.
  • Outside hoop building blown down.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A lingering frontal boundary that initiated storms the previous couple of days remained across northwest and northern Iowa on the 16th. During the afternoon, in an environment of 1000-2000 J/kg MLCAPE and 40-50 kts effective bulk shear, storms once again initiated and propagated eastward. Initially, storms went up in northwest Iowa and produced near-severe hail and periods of heavy rain. During the evening, storms that initiated back in eastern Nebraska propagated across central and southern Iowa producing primarily heavy rainfall and periods of severe wind gusts and related wind damage along with one tornado. The heaviest rainfall was over southern Iowa where as much as 2+ inches of rain fell.

Short tornado embedded within a large area of strong winds. Tornado tracked southeast through a cornfield before encountering a farmstead. It snapped and blew over trees in a grove just northwest of the farm which is where the EF1 damage occurred. It proceeded to destroy a hoop building on the farm and blew two empty grain bins off their foundations. Other tree damage occurred as well. The tornado then produced some tree damage in a grove of trees along Highway 2 before dissipating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 00:52 UTC and running to 03:41 UTC.

Issued (UTC)ExpiredProductOffice
00:52 UTC03:41 UTCSevere Thunderstorm WatchDMX
02:05 UTC03:00 UTCSevere Thunderstorm WarningDMX
02:37 UTC03:30 UTCSevere Thunderstorm WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:05 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 16, 6:45 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 6:45 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
645 PM CDT Fri Jun 16 2017

.SHORT TERM.../Tonight through Saturday/
Issued at 251 PM CDT Fri Jun 16 2017

Main concern is severe weather potential and its timing both this
evening/tonight and Saturday afternoon.

Have nudged timing of thunderstorm activity slightly later, to
more of a 00Z or after time period. Surface warm front has pushed
northward and as of early this afternoon extended ESE from
northwest into east central and southeast IA. A weak low existed
across northeast NE with a trof/dryline extending southwestward
from it. MUCAPE values of 3000 J/kg or more existed in the warm
sector. SPC has maintained Enhanced Risk of severe weather across
much of the southwestern CWA. Main threats will be large hail
initially, then evolving into a wind threat.

The storms are likely to continue through the late evening and
early morning hours Saturday across the southeastern CWA,
eventually exiting the area by around 2 to 4 am across the
southeastern CWA. Lows will fall into the 60s once again with the
low/front pushed into southern Iowa.

On Saturday, more severe weather is possible but uncertainties
regarding the location of the frontal boundary remain. Present
thinking is that the best severe weather potential will be
confined to the southern CWA. SPC has an Enhanced Risk of severe
weather there, with the best timing beginning in the mid to late
afternoon hours.

.LONG TERM.../Saturday night through Friday/
Issued at 251 PM CDT Fri Jun 16 2017

The long term period will be characterized by unsettled weather
with opportunities for precipitation early in the period, then by
mid week and again later in the week. Temperatures will begin the
period with near to below normal temperatures, followed by a warm-
up by mid week.

The period will begin with walking the showers and thunderstorms
out on Saturday night. Sunday looks to be much cooler than the
temperatures we have experienced over the past several days. High
temperatures will be in the 70s. By mid-week the upper level
pattern will flatten, returning southerly surface flow and
temperatures well into the 80s. Additionally, a few shortwaves
will move through to end the week, however timing them and
resulting storms is difficult at this time.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 645 PM CDT Fri Jun 16 2017

Slower timing on convection leading to VFR conditions through mid
evening.  Storms should move into the area from the west by 03Z with
MVFR conditions possible in storms.  Some hail threat but bigger
threat will be wind gusts to 40+kts.  VFR conditions Sat morning aft
15Z through 21Z before next round of storms fire.  Most likely areas
Sat aftn will be along and S of a KALO-KDSM line.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Zogg
LONG TERM...Zogg
AVIATION...FAB
Hazardous weather outlook, Jun 16, 4:06 AM CDT, 17 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
406 AM CDT Fri Jun 16 2017

IAZ004>007-015>017-023>025-033>035-044-045-170915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
406 AM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms return this afternoon and tonight, there is an
enhanced risk for severe thunderstorms over much of the
outlook area. Large hail and damaging winds are the primary
threats. An isolated tornado or two may be possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

While thunderstorms will be possible Saturday, the primary severe
threat is expected to remain south of the area.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times between today and Saturday.

IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-170915-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
406 AM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms return this afternoon and tonight, there is an
enhanced risk for severe thunderstorms over much of the
outlook area. Large hail and damaging winds are the primary
threats. An isolated tornado or two may be possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional severe thunderstorms are forecast Saturday afternoon
and evening. There is an enhanced risk for the area. Both severe
hail and damaging winds will be possible, though damaging winds
will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times between today and Saturday
evening.

CURTIS

In the hours before

Local storm report, Jun 16, 4:53 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             THOMPSON                43.37N 93.78W
06/16/2017  E0.88 INCH       WINNEBAGO          IA   TRAINED SPOTTER

&&

MJB
Special weather statement, Jun 16, 5:09 PM CDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
509 PM CDT FRI JUN 16 2017

IAZ007-162300-
Worth IA-
509 PM CDT FRI JUN 16 2017

...Strong Storm to Move Across Worth County...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rice Lake, or 7 miles west of Northwood, moving east at
35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Northwood, Rice Lake, Kensett, Grafton, Joice, Bolan, Northwood
Municipal and Rice Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Iowa.

LAT...LON 4333 9303 4336 9349 4350 9348 4350 9302
TIME...MOT...LOC 2208Z 268DEG 28KT 4343 9337

Cogil
Local storm report, Jun 16, 7:20 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             POMEROY                 42.55N 94.68W
06/16/2017  E0.88 INCH       CALHOUN            IA   TRAINED SPOTTER

            PENNY TO NICKEL.

&&

CC
Local storm report, Jun 16, 7:23 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             POMEROY                 42.55N 94.68W
06/16/2017  E1.00 INCH       CALHOUN            IA   TRAINED SPOTTER

            HAIL SIZED HAS NOW INCREASED TO QUARTERS.

&&

CC
Local storm report, Jun 16, 9:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND GST     GRISWOLD                41.23N 95.14W
06/16/2017  E60 MPH          CASS               IA   TRAINED SPOTTER

&&

ANGLE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

2.6 hours before the tornado, 144 km from the path. June 17, 2017.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2913 joules per kilogram, CIN -22, lifted condensation level 1477 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 130 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2913 J/kg
Mixed-layer CIN
-22 J/kg
Surface CAPE
3442 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
1.4
Supercell composite
12.6
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

9.4 hours after it, 144 km from the path. June 17, 2017.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 152 joules per kilogram, CIN -262, lifted condensation level 1068 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -22 square meters per square second, 0 to 6 km bulk shear 42 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-262 J/kg
Surface CAPE
26 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

The surface observations

Clarinda (ICL), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:35 UTC84.273.4170° 5 kt1003.4
00:40 UTC84.271.6160° 5 kt1003.4
00:50 UTC84.273.4130° 8 kt1003
00:55 UTC82.473.4 6 kt1003
01:00 UTC82.473.4160° 7 kt1003
01:10 UTC82.473.4130° 7 kt1002.4
01:15 UTC82.473.4140° 4 kt101002.4
01:20 UTC80.673.4 6 kt1002
01:30 UTC80.673.4110° 6 kt1002.4
01:35 UTC80.673.4100° 6 kt1002.7
01:40 UTC80.673.490° 6 kt1002.7
01:50 UTC78.875.2110° 8 kt1000.7
01:55 UTC78.875.2130° 7 kt131000.7
02:00 UTC78.873.4140° 9 kt1000.7HZ
02:10 UTC78.873.4150° 13 kt201000.3HZ
02:15 UTC78.873.4140° 10 kt201000.3HZ
02:20 UTC78.873.4190° 22 kt501001.7HZ
02:30 UTC69.866.2330° 25 kt401003.7FG
02:35 UTC69.866.2310° 24 kt401003BR
02:40 UTC69.866.2280° 18 kt321005.4BR
02:50 UTC69.868360° 13 kt211007.1BR
02:55 UTC69.868360° 13 kt211007.1BR
03:00 UTC69.86820° 15 kt1006.1BR
03:10 UTC686840° 6 kt161005.1BR
03:15 UTC686880° 5 kt111004.7
03:20 UTC686880° 6 kt1004.7
03:30 UTC68680° 0 kt1004.4
03:35 UTC68680° 0 kt1003.7
03:40 UTC6868180° 5 kt1003.7
03:50 UTC6868210° 6 kt1003.7
03:55 UTC6868220° 6 kt1003.7
04:00 UTC6868220° 5 kt1003.4
04:10 UTC6868170° 4 kt1003
04:15 UTC6868200° 6 kt1003.4
04:20 UTC6868200° 7 kt1003.4
04:30 UTC6868210° 7 kt1003.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Omaha radar (KOAX), 144 km away, was scanning. The volume nearest the touchdown began at 02:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:05 UTCTSTM WND DMGGrantMontgomery, IATREES AND POWER LINES DOWN. TIME ESTIMATED
02:36 UTCTSTM WND DMG4 S CorningAdams, IAREPORTS OF NON-SPECIFIC BUILDING DAMAGE NEAR THE ADAMS/TAYLOR COUNTY LINE. ALSO NUMEROUS TREES DOWN AROUND THE COUNTY. DAMAGE WAS MOST EXTENSIVE IN THE SOUTHERN PORTION OF THE COUNTY.
02:36 UTCTSTM WND DMGCorningAdams, IATREE LIMBS AND POWER LINES DOWN.
02:42 UTCTSTM WND DMG4 E New MarketTaylor, IA*** 1 INJ *** 3 UNSECURED CAMPER TRAILERS WERE BLOWN FROM CAMP SITE INTO THE LAKE. 1 WITH MINOR INJURIES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 16, 2017

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 164:47 PM CDTEF0Pierce, NE0.525
June 165:32 PM CDTEF1Wayne, NE2.1100$350,000
June 165:50 PM CDTEF0Madison, NE4.525
June 167:10 PM CDTEF1Dodge, NE1.450
June 168:05 PM CDTEF2Sarpy, NE to IA14.0250
June 168:08 PM CDTEF1Sarpy, NE to IA6.7300
June 168:40 PM CDTEF0Lancaster, NE0.520
June 169:39 PM CDTEF0Gage, NE0.940
June 1611:01 PM CDTEF1Marshall, KS2.6100
June 1611:14 PM CDTEF1Jackson, MS4.075

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.